Hi I'm new here, I was diagnosed with an underactive Thyroid and vit b12 def last nov - I've been on injections 3 monthly since then for the B12 - in march ( long story) I managed to get my doc to send me to a consultant because of pains in my neck and throat, saw her and she found left lobe not working - right lobe has a goiter and I had to have Radioactive Iodine treatment ( which I finished 2 weeks ago ) while going throu all this the consultant found I had very high calcium levels and very low Vit D levels and have me Vit D tabs to take daily .... Has anyone had a sim exp because if you read on parathyroid . Com it's states it means I have a tumour on the parathyroid and I should not be taking Vit D tabs ? My consultant is great but I'm now having to wait 5 weeks until my bloods are done again to see if the levels are still

High, if they are they will look into it. Any advice ? X

8 Replies

  • Welcome to the forum, Mmw-15.

    Low vitD + high PTH + high calcium = hyperparathyroidism which, as you say, is usually due to a parathyroid adenoma. The likely effect of supplementing vitD will be to elevate your calcium level.

    It does seem as though your consultant is looking at low vit D being due to secondary rather than primary hyperparathyroidism.

    I think the best thing to do is for you to ask for advice on

  • Thank you so much for replying and your advice

  • Why would you have RAI for an under active thyroid? Am i missing something? This is for Graves/overactive. Do you have Hashimotos Disease?

  • Hi

    Thanks for replying I had it because of the Goiter on my right lobe, this was to strink it as was very large and I was told it would of got a lot bigger without treatment, since the RAI my neck has been really hurting. I wasn't offered surgery. It's all very confusing because I

    have done a lot of research as you can imagine, just waiting to have more bloods in 5 weeks to see if calcium levels are down. if they don't I will insist on them looking at the parathyroid because everything suggests there could be a problem there.

  • I think that you have gotten some bad medical advise all along. If you are Hypothyroid, you most probably have Hashimoto's. Taking the thyroid meds, shrinks the Goiter, because this Goiter is swelling due to thyroid antibodies, which become lower with thyroid meds. A swollen thyroid is common to hashi's and it doesn't last. I would be asking for thyroid anti bodies testing as well. If it were me, i would find a Lawyer and tell them that i had unnecessary treatment, unless you were, of course, choking from the Goiter.

  • It's so difficult isn't it when your in front of a consultant telling you this telling you that.... I'm just so confused and fed up with it all. I'll ask for that test as well and make lots of notes and questions to ask! I'm

    Convinced there's something wrong with my parathyroid because I've done my research on it ! The high calcium levels are worrying me at the mo, at it states that taken Vit D will not lower it ! The goiter was hurting, felt like a cherry tomatoe stuck in my throat and caused this awful cough and you can see the lump in my neck. At the mo my neck is really hurting in a diff way so I'm going to call doc on Monday and get an appointment! Thank you for taking the time to reply x

  • It is a bad situation that we find ourselves in, i know. I have had to treat myself, without a doctor, they only look at TSH and leave you will or don't have a clue. You have to be proactive with your own health. If something is wrong you have to ask why and what it is..what is this caused by? Why do i have a Goiter? Then we research after the doctors appointment. It is a crime, what these doctors do.

  • Thank you I'll keep you posted on how I get on x

You may also like...